Nevada, 2009

Heavy Snow and Winter Weather in Nevada, March 21 to 22, 2009

March 21 to 22, 2009 · NWS REV · 2 events in 2 counties and zones

A fast-moving low pressure system brought over two feet of snow to the northern and central Sierra and up to 6 inches of snowfall to far western Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A fast-moving low pressure system brought over two feet of snow to the northern and central Sierra and up to 6 inches of snowfall to far western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 21, 1:40 PM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 21, 1:40 PM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
240 PM PDT SAT MAR 21 2009

.SHORT TERM...

THE MAIN STORM SYSTEM OFF THE CA COAST WILL CONTINUE TO MOVE EAST
TOWARD THE AREA THROUGH SUNDAY. THE INITIAL SUBTROPICAL JET AHEAD OF
THE SYSTEM IS PUSHING ACROSS THE CENTRAL SIERRA WITH PLENTY OF
INSTABILITY AND LIFT ON THE NORTH SIDE AHEAD OF WEAK SHORT WAVES TO
GENERATE SCT CONVECTIVE SHOWERS ACROSS THE SIERRA AND IN WRN
NV...NOW EAST OF RENO. DUE TO THE INSTABILITY...SNOW OR ICE PELLETS
CAN BE EXPECTED TO OCCASIONALLY MIX WITH THE MORE INTENSE RAIN
SHOWERS THROUGH THIS EVENING. WINDS AHEAD OF THE SYSTEM HAVE BEEN
GUSTING 35-45 MPH IN THE LOWER ELEVATIONS OF CA/NV...WITH THE
STRONGEST WINDS IN THE LAST COUPLE HOURS PEAKING AROUND 50 MPH AS
THE ATMOSPHERE STABILIZES ALONG THE HIGHWAY 395 CORRIDOR. RIDGE
GUSTS HAVE INCREASED TO AROUND 80 MPH...AND COULD PEAK AROUND 100
MPH BRIEFLY TONIGHT.

SNOW LEVELS HAVE LOWERED TO AROUND 5000-6000 FEET IN THE SIERRA
NORTH OF LAKE TAHOE BASED ON WEB CAMS AND PROFILER DATA...AND AROUND
6000-7500 FEET FURTHER SOUTH. SNOW LEVELS WILL LOWER GRADUALLY THIS
EVENING THEN DROP TO VALLEY FLOORS QUICKLY OVERNIGHT AS THE FRONT
APPROACHES. THE FIRST PUSH OF HEAVIER PRECIPITATION IS CURRENTLY
SPREADING ACROSS THE CENTRAL CA VALLEY INTO THE SIERRA AHEAD OF A
SHORT WAVE NEAR KSAC. THERE IS EVEN A NCFR SIGNATURE ON THE RADAR IN
THE CENTRAL VALLEY AHEAD OF IT WHICH IS PRODUCING VERY HEAVY SNOW
BURSTS ON THE WEST SIDE OF THE CREST. THIS SHOULD PUSH THROUGH THE
SIERRA EARLY THIS EVENING...THEN SNOW WILL BECOME HEAVIER AGAIN
LATER TONIGHT AND WILL CONTINUE OVERNIGHT AS THE MAIN SYSTEM
APPROACHES THE AREA SUNDAY MORNING. SNOWFALL RATES WILL INCREASE TO
3+ INCHES PER HOUR WHILE SNOW RATIOS INCREASE TO 15-20 TO 1 OR
HIGHER IN THE HIGHER SIERRA TONIGHT WITH TOTAL ACCUMULATIONS UP TO
2-3 FEET IN SOME AREAS FROM TAHOE SOUTH. 6 TO 12 INCHES CAN BE
EXPECTED DOWN TO LAKE LEVEL...WITH SOME AREAS ON THE WEST SIDE OF
THE LAKE RECEIVING UP TO 18 INCHES. WINTER STORM WARNINGS ARE ON
TRACK THROUGH SUNDAY MORNING...HOWEVER MAY NEED TO BE EXTENDED PAST
18Z IN MONO COUNTY AS HEAVY SNOW BURSTS CONTINUE UNDER THE COLD
POOL. FURTHER NORTH WINTER WEATHER ADVISORY FOR LASSEN COUNTY SEEMS
ON TRACK...WITH THE HEAVIEST SNOW EXPECTED TO FALL IN THE HIGHER
ELEVATIONS OF PLUMAS COUNTY.

IN WRN NV...THINGS ARE SLIGHTLY MORE COMPLICATED SUNDAY MORNING. ANY
SHOWERS THAT MOVE ACROSS THE AREA THROUGH MIDNIGHT WILL GENERALLY BE
LIGHT...AND WILL BE RAIN ONLY OCCASIONALLY MIXING WITH SNOW/ICE
PELLETS IN HEAVIER SHOWERS WITH NO ACCUMULATION EXPECTED. HOWEVER
AFTER MIDNIGHT SNOW LEVELS WILL DROP QUICKLY TO VALLEY FLOORS WITH
PRECIP CHANGING OVER TO ALL SNOW. THE HEAVIEST BURST OF SNOW IN THE
RENO AREA IS EXPECTED AS THE FRONT MOVES THROUGH SUNDAY MORNING
BETWEEN 10Z-16Z. SURFACE TEMPERATURES WILL STILL BE ON THE WARM SIDE
AS OVERNIGHT LOWS HAVE NOT DIPPED BELOW THE MID 30S DURING THE LAST
WEEK IN THE LOWER ELEVATIONS. DEPENDING ON WHERE THE HEAVIEST BANDS
SET UP...A QUICK 1-2 INCHES OF SNOW IS POSSIBLE ON THE LOWER VALLEY
FLOORS...WITH UP TO 4 INCHES SUNDAY MORNING IN THE FOOTHILLS. RIGHT
NOW IT LOOKS LIKE THE MOST LIKELY AREA WHERE THE HEAVIEST SNOW WILL
FALL IS NEAR AND SOUTH OF INTERSTATE 80. MOST SNOW IS EXPECTED TO
FALL ON GRASSY SURFACES ON THE VALLEY FLOOR...BUT A QUICK COATING OF
SNOW OVER THE ROADS ABOVE 5000 FEET CAN BE EXPECTED SUNDAY MORNING
BEFORE MELTING ONCE THE SNOW ENDS...CONSIDERING IT IS LATE MARCH. AS
THE FRONT PUSHES SOUTH INTO THE SRN PART OF THE CWA SNOW MAY ADD UP
TO A COUPLE INCHES QUICKLY BEFORE MELTING. HOWEVER SINCE IT WILL BE
FALLING LATER IN THE DAY IT SHOULD HELP TO CUT DOWN ON ACCUMULATION.

THE HEAVIEST STRATIFORM SNOW WILL TAPER OFF FROM NORTH TO SOUTH
NEAR/AFTER 18Z...HOWEVER SCT CONVECTIVE SNOW SHOWERS UNDER THE -35C
COLD POOL WILL CONTINUE THROUGH THE AFTERNOON...THEN DECREASE BY THE
EVENING. ONLY LIGHT SNOW ACCUMULATIONS ARE EXPECTED SUNDAY AFTERNOON
IN THE SIERRA. VERY COLD AIR ALOFT WILL KEEP TEMPERATURES IN THE 40S
ON SUNDAY...WITH TEMPERATURES FINALLY DROPPING BELOW FREEZING IN WRN
NV MONDAY MORNING. GMCGUIRE

FOR MON-TUES...LATEST GUIDANCE IS FAVORING THE PACIFIC RIDGE TO
REMAIN WELL OFFSHORE WHICH WILL KEEP ERN CA-WRN NV IN A GENERALLY
DRY NW FLOW ALOFT WITH A MORE LIMITED WARMING TREND EACH DAY. MAX
TEMPS IN WRN NV VALLEYS SHOULD TOP OUT AROUND 50 DEGREES MONDAY AND
THEN REACH THE MID 50S BY TUESDAY...WHICH IS STILL SLIGHTLY BELOW
NORMAL FOR LATE MARCH.

WEAK SHORTWAVE MOVING THROUGH THE NWRN US AND INTO THE NRN ROCKIES
MON NIGHT THRU TUESDAY WILL KEEP AREAS OF CLOUD COVER ACROSS THE
REGION...WITH MOST GUIDANCE INDICATING SOME VERY LIGHT PRECIP IN THE
FAR NORTH ZONES DURING THIS TIME PERIOD. SLIGHT CHANCES FOR SHOWERS
CURRENTLY IN PLACE FOR PORTIONS OF NERN CA AND NWRN NV WILL BE
CARRIED INTO TUESDAY FOR AREAS NORTH OF GERLACH AND NRN PERSHING
COUNTY. BY TUES NIGHT...ALL AREAS SHOULD BE DRY WITH MORE HIGH
CLOUDS ARRIVING IN ADVANCE OF NEXT SHORTWAVE APPROACHING THE REGION
BY MIDWEEK. MJD

.LONG TERM...WEDNESDAY THROUGH SATURDAY...

PROGRESSIVE PATTERN CONTINUES THROUGH NEXT WEEK WITH THE POTENTIAL
FOR A COUPLE OF INSIDE SLIDER TYPE SYSTEMS TO AFFECT THE EASTERN
SIERRA AND IN PARTICULAR WESTERN GREAT BASIN.

WEDNESDAY MEDIUM RANGE GUIDANCE HAS NORTHEAST CA AND THE WESTERN
GREAT BASIN UNDER NORTHWEST FLOW ALOFT AS A FULL LATITUDE DEEP
TROUGH SETS UP ACROSS NORTH AMERICA FROM SOUTHERN CANADA TO MEXICO.
MODELS ROTATE A SHORTWAVE AROUND THE BACK SIDE OF THE TROUGH LATE
WEDNESDAY INTO THURSDAY. THE UK/DETERMINISTIC GFS AND CANADIAN ARE
ALL IN AGREEMENT IN DIGGING THE SHORTWAVE ACROSS THE GREAT BASIN
LATE WED THROUGH EARLY THURSDAY WHICH WOULD POINT TO A LIKELIHOOD OF
VALLEY RAIN/SNOW AND SOME LIGHT SNOW BRUSHING THE SIERRA. THE EC HAS
BEEN THE OUTLIER MOVING THE SHORTWAVE FURTHER EAST ACROSS THE
EASTERN GREAT BASIN AND THE LATEST 12Z RUN CONTINUES THIS TREND
WHILE BEING A GOOD 12-18 HOURS FASTER WITH THE SHORTWAVE. GFS
ENSEMBLES FOR THE PERIOD ARE IN DECENT AGREEMENT AS WELL WITH NOT
TOO MUCH SPREAD FOR DAY 4-5. WILL TREND POPS UP ESPECIALLY WESTERN
VALLEYS FOR THE LATE WED INTO THURSDAY PERIOD.

FRIDAY AND SATURDAY MODELS COME INTO RELATIVELY GOOD AGREEMENT IN
THE WAKE OF THE SHORTWAVE EARLIER IN THE WEEK WITH MUCH OF THE
WESTERN US BACK UNDER A DRY NORTHWEST FLOW ALOFT. GFS ENSEMBLE
MEMBERS SUPPORT THIS SCENARIO FOR FRIDAY BUT DIVERGE QUITE A BIT
INTO THE WEEKEND. DETERMINISTIC MODELS FOR LATE IN THE WEEKEND
INDICATE A SHORTWAVE MOVING INTO THE PACNW WHICH WILL HAVE TO
BE MONITORED AS ANOTHER POTENTIAL INSIDE SLIDER.

WITH SOME SORT OF SHORTWAVE WED-THUR REINFORCING COOLER AIR EXPECT
TEMPERATURES TO BE NEAR OR BELOW NORMAL FOR THAT PERIOD WITH SOME
WARMING LATE IN THE WEEK INTO SATURDAY. THE BEST WIND POTENTIAL FOR
BOTH VALLEYS AND RIDGES WILL BE WED-THUR AS WELL. JAH
&&

.AVIATION...

KRNO...WINDS WILL GUST TO 35KT THROUGH ABOUT 04Z. THERE IS THE
POTENTIAL FOR DIRECTIONAL WIND SHEAR THROUGH 2000FT AGL AS SFC WINDS
BACK TO THE SSE IN RESPONSE TO THE STRONG FRONT APPROACHING THE WEST
COAST. EXPECT SCATTERED SHOWERS IN THE VICINITY OF THE AIRPORT UNTIL
SPILLOVER BEGINS IN EARNEST BY 06Z...AT WHICH TIME WINDS WILL
DECREASE TO NEAR 10KT. PRECIPITATION WILL CONTINUE THROUGH 15Z WITH
SNOW LEVELS DROPPING TO THE VALLEY FLOOR 09Z-12Z RESULTING IN A
CHANGEOVER FROM RAIN TO SNOW. SFC TEMPS WILL STAY IN THE MID
30S...AROUND 35-36F...SO DONT EXPECT MUCH SNOW TO ACCUMULATE ON
RUNWAYS. THERE COULD BE A BRIEF PERIOD OF MODERATE SNOW AFTER 10Z
BEFORE THE COLD FRONT MOVES THROUGH AROUND 15Z. EXPECT SNOW TO TAPER
TO SHOWERS 15Z-18Z AND CONTINUE THROUGH SUNDAY AFTERNOON.

KLOL...SOME BLOWING DUST MAY RESTRICT VSBY TO 2 SM THROUGH 02Z.
EXPECT -SHRA THROUGH 02Z...THEN MORE SHOWERS AFTER 08Z. COLD
FRONT WILL MOVE THROUGH KLOL AROUND 17Z WITH SNOW LEVELS DROPPING TO
NEAR 4K FT BY 18Z. AGAIN SFC TEMPERATURES WILL BE TOO WARM FOR SNOW
TO ACCUMULATE.

KTRK AND KTVL...THERE WILL BE SHOWERS AT THESE LOCATION THROUGH 00Z.
PRECIPITATION WILL BEGIN AS RAIN BUT WILL QUICKLY CHANGE TO ALL SNOW
SHORTLY AFTER 00Z. THE EXTREME INSTABILITY WITH THIS STORM SYSTEM
WILL BRING A PERIOD OF HEAVY SNOW TO THESE LOCATIONS WITH VSBY AOB
1/4SM +SN AND CIGS BLW 010...FOR KTRK ROUGHLY 05Z-12Z...AND FOR KTVL
05Z-15Z. SNOW WILL BEGIN TO ACCUMULATE ON RUNWAYS RAPIDLY WITH UP TO
A FOOT POSSIBLE OVERNIGHT. SNOW WILL TAPER TO SHOWERS BY 18Z. JAH
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 11 AM PDT SUNDAY FOR NVZ002.

     LAKE WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ004.

CA...WINTER WEATHER ADVISORY UNTIL 11 AM PDT SUNDAY FOR CAZ071.

     WINTER STORM WARNING UNTIL 11 AM PDT SUNDAY FOR CAZ072-073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Mar 21, 4:31 AM PST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
531 AM PDT SAT MAR 21 2009

CAZ070>073-NVZ001>005-221215-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
531 AM PDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL APPROACH THE AREA TODAY WITH INCREASING WINDS
AND SHOWERS MAINLY IN THE NORTHERN SIERRA. WINDS IN THE LOWER
VALLEYS WILL GUST TO NEAR 45 MPH THIS AFTERNOON AND TONIGHT WITH
RIDGE GUSTS INCREASING TO 80 TO 100 MPH...AS A COLD FRONT REACHES
THE AREA. THESE WINDS WILL CREATE UNSAFE BOATING CONDITIONS ON
LAKE TAHOE AND PYRAMID LAKE TODAY. DETAILS ON THE LAKE WINDS CAN BE
FOUND IN THE LAKE WIND ADVISORY AND THE GRAPHICAL LAKE FORECASTS
ON OUR WEB PAGE HTTP://WEATHER.GOV/RENO.

BY THIS EVENING MODERATE TO HEAVY SNOW WILL AFFECT THE SIERRA AND
PRODUCE SIGNIFICANT ACCUMULATIONS IN THE TAHOE BASIN AND MONO
COUNTY TONIGHT. SEVERAL INCHES OF SNOW WILL ACCUMULATE IN THE
MOUNTAINS OF LASSEN PLUMAS AND SIERRA COUNTIES.

RAIN AND SNOW MAY SPREAD INTO FAR WESTERN NEVADA BY MIDNIGHT...WITH
LIGHT ACCUMULATIONS POSSIBLE IN THE FOOTHILLS ABOVE 5000 FEET.

DETAILED INFORMATION INCLUDING SNOW TOTALS ON THIS STORM CAN BE
FOUND IN THE LATEST WINTER WEATHER MESSAGE AND FORECAST DISCUSSION
ON OUR WEB PAGE HTTP://WEATHER.GOV/RENO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WILL CONTINUE TO PRODUCE MODERATE TO HEAVY SNOW
IN THE SIERRA SUNDAY MORNING. ADDITIONAL SNOW WILL SPREAD INTO
WESTERN NEVADA EARLY SUNDAY MORNING AND WITH ACCUMULATIONS
POSSIBLE IN THE FOOTHILLS AND VALLEY FLOORS.

SNOW IN THE SIERRA WILL TAPER TO SHOWERS DURING THE LATE
AFTERNOON. ALL SNOW WILL END ACROSS THE REGION BY LATE SUNDAY
AFTERNOON OR EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WIND
GUSTS...AND SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER
SERVICE IN RENO.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
March 21, 8:00 PM PST to March 22, 10:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Storm-total snowfall reports: |Heavenly Valley Ski Resort, 23.0 inches; |Diamond Peak ski area, 16.0 inches; |Mt. Rose ski area, 15.0 inches; and |1 mile northeast of Incline Village (elev. 6700 ft), 8.5 inches.

Winter Weather, Greater Reno/Carson City/Minden Area

When
March 21, 9:00 PM PST to March 22, 8:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A trained weather spotter located 3 miles WNW of Carson City (elev. 5280 ft) reported an overnight total of 6.0 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160475, 160474.